Utah, 2018

High Wind in Utah, February 19, 2018

February 19, 2018 · NWS GJT · 1 event in 1 county or zone

The passage of a cold front resulted in strong surface winds across Grand County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The passage of a cold front resulted in strong surface winds across Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 10:47 AM MST, 13 minutes earlier.

Area forecast discussion, Feb 19, 10:47 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1047 AM MST Mon Feb 19 2018

.UPDATE...
Issued at 1042 AM MST Mon Feb 19 2018

Impressive snowfall rates coming in from spotters in and around
Vernal, Utah this morning with up to 2 inches per hour being
reported. Bands of heavier snow continue to work north across the
Basin and have upgraded the winter weather advisory to a winter
storm warning. New snowfall amounts could total up to 6 inches
with these bands and travel will remain difficult through this
afternoon. Very strong winds also mixing down with gusts to 101
mph over the San Juans at the remote Eagle sensor with widespread
gusts into the 40-50 mph range coming in across the valleys.

UPDATE Issued at 930 AM MST Mon Feb 19 2018

Strong southwest flow remains in place this morning with strong
surface cold front sitting north of the Bookcliffs (or basically
I-70) this morning. Heavy snow is falling across northeast Utah
with reports of 8+ inches already near Flaming Gorge Reservoir.
Have upgraded the Eastern Uinta Mountains in northeast Utah to a
winter storm warning and have added the Uintah Basin into a Winter
Weather advisory for another 2 to 4 inches of snow today and
tonight. Storm remains dynamic and plenty of adjustments will need
to be made as we deal with these convective bands. Some lightning
also expected today with a few CG strikes already observed near
Rangely. Expect very heavy snowfall under these bands with some
thundersnow possible to make things even more interesting. Of
course the banding also means one spot gets hammered and 2 to 3
miles away there will be no joy. Stay safe if traveling with winds
gusting to 60 mph possible and sudden "near whiteout" conditions
possible under the stronger bands of snow.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 331 AM MST Mon Feb 19 2018

Can't really say this storm is starting off with a bang...unless
it is your screen door getting torn of the hinges because of the
wind. GOES16 water vapor products showed the narrow fire hose of
Pacific moisture spreading across the 4 Corners earlier when the
San Juans started to pick up some snow showers. Now this imagery
is showing the dry conveyor belt rounding the trough and extending
from SoCal into South with convection blossoming on the nose of
this over western Colorado. Not only will this feature associated
with the jet core help instability through the day...models
continue to indicate a fairly distance dry slot from SE.Utah into
NW.Colorado. Showers likely to pop in this area but more concerned
with the instability helping to tap into the stronger winds aloft
and decided to expand our wind advisory. The cold (arctic) front
has dropped into NE.Utah far NW.Colorado where it is producing
light snow at Craig this morning. With the strong southerly flow
in place model want to stall or even retreat this front back
northward today before it rushes southward overnight as the upper
trough approaches. This feature will be important to watch as this
should be where heavier precipitation will focus. The southerly
flow will be good for orographics but instability will win again
today. Models are favoring the E.San Juans for capturing the best
precipitation the next 24 hours though any south facing higher
slope could do well. The streaky convective precipitation pattern
expected today will be hard to pinpoint other areas that will do
well. Therefore no confidence in changing winter highlights just
yet but can't help but feel this storm will be under performing
earlier expectations. Convection has proven me wrong many times
though. Moisture is all but erased by late tonight as the trough
moves overhead and we are left with orographics...instability and
cold advection. Still a good combo for making some decent snow but
trends have really dropped off for widespread precipitation
lasting through tomorrow. Many spots may have seen their high
early this morning as we remain mild with the winds. Cooler air
moving in this afternoon should hold things fairly steady. Much
colder air filters in tonight and highs tomorrow will feel more
like winter.

.LONG TERM...(Tuesday night through Sunday)
Issued at 331 AM MST Mon Feb 19 2018

The large trough over the western US will leave temperatures about
10 degrees below normal for this time of year throughout the week
after the strong cold front comes through tomorrow. These cooler
temperatures will be more noticeable during the nighttime hours,
as bright sunshine will accompany this cooler airmass until the
latter part of the week. The first post- cold front disturbance is
still progged late Wednesday night in southwesterly flow bringing
moisture in WAA to southwest facing slopes through Thursday.
Precipitable water values don't get much higher than two tenths of
an inch in this southwest flow, so this is not anticipated to be
a big precipitation maker. This system Wednesday night through
Thursday is a precursor to a much larger trough moving into the
Great Basin late next week in the Thursday/Friday timeframe. This
late week trough is on track to move through the UT/CO border late
Friday through Saturday - similar timing as previous forecast
runs.

The progressive pattern anticipated over the next week looks to
continue in the longer term, with the 8-14 day outlook indicating
odds of slightly wetter than usual conditions across the Great
Basin into early March.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1003 AM MST Mon Feb 19 2018

A passing cold front producing low clouds, variable precipitation,
gusty winds will all combine to create variable flight conditions.
The precipitation will be very showery which means VFR conditions
could quickly become LIFR as snow showers pass by or settle in.
Winds will be impacting not only landing and takeoff operations
but mountain turbulence should again be present. Expect widespread
terrain obscuration as well. Conditions not likely to improve
until later in the day on Tuesday as this storm winds down.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Tuesday for COZ001>005-
     010-017.

     Winter Storm Warning until 8 AM MST Tuesday for COZ009-012-013-
     018-019.

     Wind Advisory until 5 PM MST this afternoon for COZ006-007-011-
     020-021.

UT...Winter Weather Advisory until 8 AM MST Tuesday for UTZ025-028.

     Winter Storm Warning until 8 AM MST Tuesday for UTZ023-024.

     Wind Advisory until 5 PM MST this afternoon for UTZ022-027>029.

&&

UPDATE...JDC
SHORT TERM...15
LONG TERM...JAM
AVIATION...CC
Hazardous weather outlook, Feb 19, 4:39 AM MST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
439 AM MST Mon Feb 19 2018

COZ001>014-017>023-UTZ022>025-027>029-201145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
439 AM MST Mon Feb 19 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Wind gusts up to 50 mph from the canyon country of eastern Utah
into southwest Colorado can be expected again today...with gusts
near 60 mph impacting travel over Douglas Pass. Snow will become
fairly widespread over the mountains though there will be a
showery nature to the snow as heavier bands of precipitation set
up in strong southwest flow. Travel will be impacted over
mountains roadways.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow...moderate to heavy a times...continues again early Tuesday
with a gradual downturn in the precipitation through the
afternoon. Areas of blowing and drifting snow along will continue
to create difficult travel conditions. Much cooler conditions can
be expected the remainder of the week as a more wintry pattern is
setting up. Additional snowfall is anticipated through out the
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 19, 7:01 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 AM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     SNOW             BAYFIELD 8N             37.33N 107.61W
02/19/2018  M1.0 INCH        LA PLATA           CO   PUBLIC

&&

SS
Local storm report, Feb 19, 7:39 AM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
739 AM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             MANILA                  40.99N 109.73W
02/19/2018  M9.0 INCH        DAGGETT            UT   CO-OP OBSERVER

&&

SS
Local storm report, Feb 19, 7:40 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 AM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             TELLURIDE SKI RESORT    37.94N 107.81W
02/19/2018  M2.0 INCH        SAN MIGUEL         CO   PUBLIC

            WATER EQUIVALENT: 0.20 INCHES; SNOW DEPTH:
            38 INCHES.

&&

SS
Local storm report, Feb 19, 10:07 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1007 AM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             VERNAL 1SW              40.43N 109.55W
02/19/2018  M4.0 INCH        UINTAH             UT   PUBLIC

            STILL SNOWING HEAVILY.

&&

MAC
Local storm report, Feb 19, 10:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 AM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     NON-TSTM WND GST CORTEZ MUNICIPAL AIRPOR 37.30N 108.63W
02/19/2018  M52 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION CEZ, CORTEZ MUNICIPAL AIRPORT.

0944 AM     NON-TSTM WND GST DOVE CREEK 7WNW         37.81N 109.02W
02/19/2018  M47 MPH          DOLORES            CO   MESONET

            MESONET STATION CO116, DOVE CREEK 7WNW.

0934 AM     NON-TSTM WND GST PINE RIDGE, CAMEO 6NW   39.24N 108.38W
02/19/2018  M49 MPH          MESA               CO   MESONET

            MESONET STATION PNRC2, PINE RIDGE, CAMEO
            6NW.

0927 AM     NON-TSTM WND GST MCCOOK RIDGE, MACK 35NW 39.63N 109.27W
02/19/2018  M49 MPH          UINTAH             UT   MESONET

            MESONET STATION MCKU1, MCCOOK RIDGE, MACK
            35NW.

0927 AM     NON-TSTM WND GST WINTER RIDGE, MACK 41WN 39.50N 109.56W
02/19/2018  M47 MPH          UINTAH             UT   MESONET

            MESONET STATION WNTU1, WINTER RIDGE, MACK
            41WNW.

0920 AM     NON-TSTM WND GST BIG INDIAN VALLEY       38.22N 109.28W
02/19/2018  M47 MPH          SAN JUAN           UT   MESONET

            MESONET STATION BIVU1, BIG INDIAN VALLEY.

0920 AM     NON-TSTM WND GST MONTICELLO              37.76N 109.40W
02/19/2018  M46 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO, MONTICELLO.

0915 AM     NON-TSTM WND GST MONTROSE 5WNW           38.51N 107.96W
02/19/2018  M45 MPH          MONTROSE           CO   MESONET

            MESONET STATION AR836, MONTROSE 5WNW.

0900 AM     NON-TSTM WND GST CANYONLANDS FIELD AIRPO 38.76N 109.75W
02/19/2018  M49 MPH          GRAND              UT   ASOS

            ASOS STATION CNY, CANYONLANDS FIELD AIRPORT.

0900 AM     NON-TSTM WND GST EAGLE MOUNTAIN          37.88N 107.74W
02/19/2018  M101 MPH         SAN JUAN           CO   MESONET

            MESONET STATION CAEGE, EAGLE MOUNTAIN.

0855 AM     NON-TSTM WND GST HOPKINS FIELD AP, NUCLA 38.24N 108.56W
02/19/2018  M51 MPH          MONTROSE           CO   MESONET

            MESONET STATION AIB, HOPKINS FIELD AP,
            NUCLA.

0852 AM     NON-TSTM WND GST JAY, HOTCHKISS 3NNW     38.85N 107.74W
02/19/2018  M45 MPH          DELTA              CO   MESONET

            MESONET STATION JAYC2, JAY, HOTCHKISS 3NNW.

0851 AM     NON-TSTM WND GST EAGLE COUNTY RGNL AIRPO 39.64N 106.92W
02/19/2018  M53 MPH          EAGLE              CO   AWOS

            AWOS STATION EGE, EAGLE COUNTY RGNL AIRPORT.

0836 AM     NON-TSTM WND GST CAMEO 1S                39.13N 108.32W
02/19/2018  M47 MPH          MESA               CO   MESONET

            MESONET STATION CO097, CAMEO 1S.

0827 AM     NON-TSTM WND GST UPR P.R. CANYON,  MACK  39.47N 109.29W
02/19/2018  M60 MPH          UINTAH             UT   MESONET

            MESONET STATION UPRU1, UPR P.R. CANYON, MACK
            28NW.

0800 AM     NON-TSTM WND GST STORM PEAK OBSERVATORY  40.46N 106.74W
02/19/2018  M49 MPH          ROUTT              CO   MESONET

            MESONET STATION STORM, STORM PEAK
            OBSERVATORY.

0750 AM     NON-TSTM WND GST CRAIG-MOFFAT COUNTY AIR 40.50N 107.52W
02/19/2018  M49 MPH          MOFFAT             CO   ASOS

            ASOS STATION CAG, CRAIG-MOFFAT COUNTY
            AIRPORT.

0750 AM     NON-TSTM WND GST EL JEBEL 3NNW           39.45N 107.12W
02/19/2018  M52 MPH          GARFIELD           CO   MESONET

            MESONET STATION AU814, EL JEBEL 3NNW.

0748 AM     NON-TSTM WND GST WILDHORSE, GREEN RVR 40 39.55N 109.91W
02/19/2018  M74 MPH          UINTAH             UT   MESONET

            MESONET STATION WHBU1, WILDHORSE, GREEN RVR
            40NNE.

0658 AM     NON-TSTM WND GST STRM KING MT, GLNWOOD 4 39.59N 107.40W
02/19/2018  M46 MPH          GARFIELD           CO   MESONET

            MESONET STATION STOC2, STRM KING MT, GLNWOOD
            4NW.

0600 AM     NON-TSTM WND GST MONTICELLO 7WSW, NR ABA 37.84N 109.46W
02/19/2018  M52 MPH          SAN JUAN           UT   MESONET

            MESONET STATION ABAUT, MONTICELLO 7WSW, NR
            ABAJO PK.

0600 AM     NON-TSTM WND GST KENDALL MOUNTAIN        37.79N 107.64W
02/19/2018  M74 MPH          SAN JUAN           CO   MESONET

            MESONET STATION CAKDL, KENDALL MOUNTAIN.

0555 AM     NON-TSTM WND GST DEEP CRK, NEWCASTLE 14N 39.77N 107.65W
02/19/2018  M48 MPH          GARFIELD           CO   MESONET

            MESONET STATION MITC2, DEEP CRK, NEWCASTLE
            14NNW.

0515 AM     NON-TSTM WND GST RANDLETT 14SE           40.05N 109.69W
02/19/2018  M49 MPH          UINTAH             UT   MESONET

            MESONET STATION UBORY, RANDLETT 14SE.

0500 AM     NON-TSTM WND GST SENATOR BECK            37.91N 107.73W
02/19/2018  M73 MPH          OURAY              CO   MESONET

            MESONET STATION CASBK, SENATOR BECK.

0451 AM     NON-TSTM WND GST RIFLE 2SE               39.51N 107.75W
02/19/2018  M51 MPH          GARFIELD           CO   MESONET

            MESONET STATION RFEC2, RIFLE 2SE.

0407 AM     NON-TSTM WND GST GARFIELD COUNTY RGNL AP 39.53N 107.72W
02/19/2018  M46 MPH          GARFIELD           CO   ASOS

            ASOS STATION RIL, GARFIELD COUNTY RGNL AP.

0345 AM     NON-TSTM WND GST NAPLES 17SSE            40.20N 109.35W
02/19/2018  M50 MPH          UINTAH             UT   MESONET

            MESONET STATION UBRDW, NAPLES 17SSE.

0300 AM     NON-TSTM WND GST LA SAL 9NNW             38.46N 109.25W
02/19/2018  M60 MPH          SAN JUAN           UT   MESONET

            MESONET STATION LSL, LA SAL 9NNW.

0226 AM     NON-TSTM WND GST RIO BLANCO 2ESE         39.70N 107.93W
02/19/2018  M48 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO126, RIO BLANCO 2ESE.

0210 AM     HIGH SUST WINDS  ARTESIA 23SW            39.98N 109.35W
02/19/2018  M69 MPH          UINTAH             UT   MESONET

            MESONET STATION UB7ST, ARTESIA 23SW.

0200 AM     NON-TSTM WND GST TELLURIDE 2SSW          37.90N 107.82W
02/19/2018  M92 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION CAGDH, TELLURIDE 2SSW.

&&
Local storm report, Feb 19, 10:55 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1055 AM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY SNOW       VERNAL 1SW              40.43N 109.55W
02/19/2018  M6.0 INCH        UINTAH             UT   PUBLIC

            2 INCHES IN THE PAST HOUR.

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
February 19, 11:00 AM MST to 12:30 PM MST
Where
Grand Flat and Arches forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph occurred across the area. A peak wind gust of 62 mph was measured at the Canyonlands Field Airport in Moab with sustained wind speeds to 44 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732396.